Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
casablan

Isotretinoin causes liver damage

Recommended Posts

Dear all,

I been searching for this topic, but didn't found one.

Guess it's better to open a new one.

(If it ALREADY exist, please provide a link to it)

Been googling about isotretinoin side effect,

the most warned about was:

"Liver damage".

Googling again about liver function test (LFTs), and found out this website:

Myths of isotretinoin therapy in patients with acne: a personal opinion

* Myth 1. Isotretinoin causes liver damage.

Nowhere in the literature has been a report that isotretinoin has induced hepatitis or liver failure. In 1993 Bart and colleagues were the first to conclude that there is no evidence to support the routine monitoring of liver function (2). Recently, we have summarized our clinical and laboratory experience with 906 patients treated with isotretinoin (3). No pathologic changes in liver enzymes were found. In our experience with treating more than 3000 patients with isotretinoin, there are rare transient, insignificant elevations of AST, ALT, and Gamma-GT enzymes, which return to normal values even without withdrawal of the drug. The published reports have been almost unanimous in showing the lack of isotretinoin-induced liver damage of any kind, thus pointing to the redundancy of performing liver function tests in patients treated with this retinoid.

Link to comment
Share on other sites

258 Hepatotoxicity

259 Clinical hepatitis considered to be possibly or probably related to Accutane

260 therapy has been reported. Additionally, mild to moderate elevations of liver

261 enzymes have been observed in approximately 15% of individuals treated during

262 clinical trials, some of which normalized with dosage reduction or continued

263 administration of the drug. If normalization does not readily occur or if hepatitis is

264 suspected during treatment with Accutane, the drug should be discontinued and

265 the etiology further investigated.

From the prescribing information for Accutane.

845 • Lipids: Pretreatment and follow-up blood lipids should be obtained under

846 fasting conditions. After consumption of alcohol, at least 36 hours should

847 elapse before these determinations are made. It is recommended that these

848 tests be performed at weekly or biweekly intervals until the lipid response to

849 Accutane is established. The incidence of hypertriglyceridemia is 1 patient in

850 4 on Accutane therapy (see WARNINGS: Lipids).

851 • Liver Function Tests: Since elevations of liver enzymes have been observed

852 during clinical trials, and hepatitis has been reported, pretreatment and follow853

up liver function tests should be performed at weekly or biweekly intervals

854 until the response to Accutane has been established (see WARNINGS:

855 Hepatotoxicity).

Also from http://www.gene.com/gene/products/informat...tane/pdf/pi.pdf

and:

1627 • stomach area (abdomen) problems. Certain symptoms may mean that your

1628 internal organs are being damaged. These organs include the liver, pancreas,

1629 bowel (intestines), and esophagus (connection between mouth and stomach).

1630 If your organs are damaged, they may not get better even after you stop taking

1631 Accutane. Stop taking Accutane and call your doctor if you get:

1632 • severe stomach, chest or bowel pain

1633 • trouble swallowing or painful swallowing

1634 • new or worsening heartburn

1635 • diarrhea

1636 • rectal bleeding

1637 • yellowing of your skin or eyes

1638 • dark urine

Link to comment
Share on other sites

Even though my blood tests came back negative for liver damage, after I finished tane, I noticed I can't drink very much alcohol as before.

Link to comment
Share on other sites

258 Hepatotoxicity

259 Clinical hepatitis considered to be possibly or probably related to Accutane

260 therapy has been reported. Additionally, mild to moderate elevations of liver

261 enzymes have been observed in approximately 15% of individuals treated during

262 clinical trials, some of which normalized with dosage reduction or continued

263 administration of the drug. If normalization does not readily occur or if hepatitis is

264 suspected during treatment with Accutane, the drug should be discontinued and

265 the etiology further investigated.

From the prescribing information for Accutane.

845 • Lipids: Pretreatment and follow-up blood lipids should be obtained under

846 fasting conditions. After consumption of alcohol, at least 36 hours should

847 elapse before these determinations are made. It is recommended that these

848 tests be performed at weekly or biweekly intervals until the lipid response to

849 Accutane is established. The incidence of hypertriglyceridemia is 1 patient in

850 4 on Accutane therapy (see WARNINGS: Lipids).

851 • Liver Function Tests: Since elevations of liver enzymes have been observed

852 during clinical trials, and hepatitis has been reported, pretreatment and follow853

up liver function tests should be performed at weekly or biweekly intervals

854 until the response to Accutane has been established (see WARNINGS:

855 Hepatotoxicity).

Also from http://www.gene.com/gene/products/informat...tane/pdf/pi.pdf

and:

1627 • stomach area (abdomen) problems. Certain symptoms may mean that your

1628 internal organs are being damaged. These organs include the liver, pancreas,

1629 bowel (intestines), and esophagus (connection between mouth and stomach).

1630 If your organs are damaged, they may not get better even after you stop taking

1631 Accutane. Stop taking Accutane and call your doctor if you get:

1632 • severe stomach, chest or bowel pain

1633 • trouble swallowing or painful swallowing

1634 • new or worsening heartburn

1635 • diarrhea

1636 • rectal bleeding

1637 • yellowing of your skin or eyes

1638 • dark urine

Dear Wynne,

Thanks for the useful infos.

Now I know its not a myth after all.

Edited by casablan
Link to comment
Share on other sites

thats why they give you blood tests each month.

Once per month eh?

I'll make sure that I'm getting the tests done once per month,

even if my derm said it not necessary.

Link to comment
Share on other sites

casablan, it is necessary. Members have posted before stating that their triglyceride levels were fine one month and sky rocketed the next. It's nothing to play around with and it always baffles me when dermatologists don't keep a patient's best interest in mind with this powerful drug. Liver damage is not common, but it's a potential risk so yes, please make sure to get your tests. Best of luck to you on your course! :)

Link to comment
Share on other sites

casablan, it is necessary. Members have posted before stating that their triglyceride levels were fine one month and sky rocketed the next. It's nothing to play around with and it always baffles me when dermatologists don't keep a patient's best interest in mind with this powerful drug. Liver damage is not common, but it's a potential risk so yes, please make sure to get your tests. Best of luck to you on your course! :)

Dear Siava,

Noted :D

Wish me luck!

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×